Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 239, NWS Key West, FL

October 10, 2021

NWS Key West, FL issued this special marine warning at Oct 10, 2021, 8:16 AM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 8:16 AM EDT (12:16 UTC)
Expired
Oct 10, 2021, 9:00 AM EDT
In force
44 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 126 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 0.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

510 
WHUS52 KKEY 101216
SMWKEY
GMZ073-101300-
/O.NEW.KKEY.MA.W.0239.211010T1216Z-211010T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
816 AM EDT Sun Oct 10 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Craig Key to west end of Seven Mile Bridge
  20 to 60 nm out...

* Until 900 AM EDT.

* At 815 AM EDT, strong thunderstorms with possible waterspouts were 
  located 20 nm southwest of Elbow Cay. The strong thunderstorms 
  were nearly stationary.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can quickly form and capsize boats, cause 
           considerable damage to vessels and create suddenly higher 
           waves. Expect wind gusts in excess of 34 knots, suddenly 
           higher waves, frequent lightning, and heavy downpours.

* The strong thunderstorms will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2384 8108 2408 8045 2391 8032 2376 8065
      2368 8101
TIME...MOT...LOC 1215Z 285DEG 1KT 2384 8068 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

JAM
1 follow-up statement
711 
FZUS72 KKEY 101303
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
903 AM EDT Sun Oct 10 2021

GMZ073-101312-
/O.EXP.KKEY.MA.W.0239.000000T0000Z-211010T1300Z/
903 AM EDT Sun Oct 10 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 900 AM EDT...

The affected areas were... 
Straits of Florida from Craig Key to west end of Seven Mile Bridge 20
to 60 nm out...

The thunderstorm is moving out of the area and will soon no longer 
poses a significant threat to boaters.

LAT...LON 2384 8108 2408 8045 2391 8032 2376 8065
      2368 8101
TIME...MOT...LOC 1302Z 285DEG 1KT 2384 8067 

$$

JAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 10, 5:34 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 10, 5:34 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Key West FL
534 AM EDT Sun Oct 10 2021

.DISCUSSION...
Things got quiet in a hurry across the Florida Keys overnight. We
started out very active initially with showers and thunderstorms
pushing south across the Keys and out over the Straits of Florida.
This activity left our area of responsibility shortly after
midnight and quickly dissipated. Since then BYX shows only isolate
activity on the outer fringes our coastal waters.

We remain under the influence of a large upper level trough that
extends from the north coast of Cuba into the Mid-Atlantic and New
England states. This upper level trough is responsible for the
"front" that came through the area yesterday which brought all of
the convection. That surface feature has diminished in to a weak
surface trough. Meanwhile, the upper level trough is beginning to
pinch off from the main flow. As it pinches off, it will become a
cut-off low and meander in the general vicinity of the Florida
Keys. This feature will largely dictate our sensible weather
through at least the next 5 to 7 days.

Starting with today, we will remain under a weak but moist
cyclonic confluent flow which will trigger additional showers and
thunderstorms later today. The best confluence looks to occur in
the upper Keys in conjunction with a thermal trough that will
develop across south Florida. Across the lower and middle Keys,
light surface flow may actually support another weak reverse cloud
line this afternoon. That said, have maintained chance PoPs
across the entire island chain, but especially the middle and
upper Keys.

As the aforementioned upper level trough transitions to a cut-off
low, drier air in the mid levels will pivot over the region
starting this afternoon and continuing into Monday. This will
scour all but the moisture in the BL. Meanwhile, a splintered
surface high will stretch from the Mississippi Delta northeast
into the Great Lakes region. At the same time, a surface low will
sit off the Carolina coast. This will put us in a pressure
minimum, where winds will tend to be light and variable at times
today through Monday night. As a result of limited moisture and
weak flow, rain chances will taper back slightly tonight.

Thereafter, the surface low along the Carolina coast will
eventually shift further northeast, allowing the surface ridge to
build. As it builds our winds will become more definitively from
the east starting Tuesday. The upper level cut-off low at this
point will begin to wobble across the Bahamas, Cuba, and southeast
Florida, including the Florida Keys. Over time it will eventually
slide southwest. As it transits across the area, models indicate
that the atmosphere column will moisten and allow for deeper
showers to develop in the easterly flow. If model trends continue
to support this deeper layer moisture, may need to adjust PoPs
upward for Thursday and beyond.

&&

.MARINE...
No watches, warnings, or advisories are in effect for the Florida
Keys coastal waters. Light to gentle variable breezes have
clocked around to the northwest this morning. Expecting light to
gentle west to northwest breezes to prevail today with the
exception of the waters off the upper Keys. There winds will clock
around to the west and southwest in the afternoon. Generally
expecting light to gentle breezes to prevail through Tuesday.
Thereafter, ridging will build across the southeast U.S., leading
to freshening easterly breezes starting Tuesday night. An
unsettled weather pattern will remain in place over the Florida
Keys coastal waters with a near daily threat of thunderstorms.

&&

.AVIATION...
VFR conditions will prevail for both EYW and MTH through tomorrow.
Light flow, near 5 knots, and moist air may result in another day
of reverse cloud line this afternoon. Due to the high
uncertainty of said cloud line, have kept out VCSH at this time.

&&

.CLIMATE...
On this day in 1870, a Hurricane moved slowly northeast through the
straits just south of the Keys (from the 9th-11th), causing 1200
deaths (according to Wikipedia).

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  88  78  88  78 / 30 20 20 30
Marathon  89  77  88  78 / 40 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....JAM/11
Data Acquisition.....JAM/11

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 10, 4:26 AM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
426 AM EDT Sun Oct 10 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-110830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
426 AM EDT Sun Oct 10 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected. The primary thunderstorm
hazard will be lightning strikes.

The Key West tide gauge has measured high tides up to a half foot
above the predicted tides for the past several days. A Coastal
Flood Statement may need to be extended into Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms are expected. The primary thunderstorms
hazard will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 11:40 PM EDTSpecial Marine WarningKEY34 min
Oct 10, 6:26 PM EDTSpecial Marine WarningKEY40 min
Oct 10, 7:56 PM EDTSpecial Marine WarningKEY19 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.